Severe Lung Disease among People Who Reported Vaping

The Georgia Department of Public Health (DPH) is investigating cases of severe lung disease among people who all reported recent vaping. DPH is collaborating with the Centers for Disease Control and Prevention (CDC) and other state health departments as part of a national investigation.

  • As of (01/13/2020) DPH has identified 41 cases of vaping-associated illness in Georgia, including 6 deaths. Other possible cases are being reviewed. 
  • Cases range in age from 14 to 68 years (the median age is 32 years), and 62% are male.
  • Cases experienced severe respiratory symptoms including cough and shortness of breath. Cases also reported experiencing fever, fatigue, chest pain, nausea, vomiting, and diarrhea.
  • Most cases have been hospitalized and have required respiratory support. 
  • Cases have reported vaping a variety of substances, including nicotine, THC and CBD products.
  • Clinicians who become aware of cases similar to those described above should report them to the Georgia Poison Center at 1-800-282-5846.
  • Current clinical guidance (updated 12/19/2019) can be found on the CDC website

The Centers for Disease Control and Prevention (CDC) is working with states to investigate more than 2,500 cases of vaping-associated illness. Most patients have reported a history of using vaping products containing THC, particularly from informal sources (friends, online, etc.). Many patients have reported using THC and nicotine, and some have reported the use of e-cigarette products containing only nicotine. CDC and FDA have analyzed vaping products and biological samples from patients to try to determine the cause of this outbreak. Vitamin E acetate has been found to be associated with numerous cases, but other products and chemicals are still under investigation as there could be more than one cause. Vitamin E acetate is used as a diluent in THC-containing vaping products.

Governor Brian P. Kemp and DPH Commissioner Kathleen E. Toomey, M.D., M.P.H. urge individuals to follow CDC recommendations:

  • CDC and FDA recommend that people should not use THC-containing e-cigarette, or vaping, products, particularly from informal sources like friends, family, or in-person or online sellers.
  • Vitamin E acetate should not be added to e-cigarette, or vaping, products. Additionally, people should not add any other substances not intended by the manufacturer to products, including products purchased through retail establishments.
  • CDC, FDA, and state health authorities have made progress in identifying substances of concern in vaping-associated lung injury. However, there are many different substances and product sources that remain under investigation, and there may be more than one cause.
  • The latest national and state data from patient reports and product sample testing suggest THC-containing e-cigarette, or vaping, products, particularly from informal sources like friends, family, or in-person or online dealers, are linked to most of the cases and play a major role in the outbreak.
  • While it appears that vitamin E acetate is associated with vaping-associated lung injury, there are many different substances and product sources that are being investigated, and there may be more than one cause.
  • Therefore, the best way for people to ensure that they are not at risk while the investigation continues is to consider refraining from the use of all e-cigarette, or vaping, products.
  • CDC will continue to update guidance, as appropriate, as new data emerges from this complex outbreak.

E-cigarettes and other vaping devices are not safe for youth, young adults, pregnant women or adults who do not currently use tobacco products. People who use e-cigarette products should not buy vaping products off the street and should not modify or add any substances to e-cigarette products.

Symptoms of vaping-associated illness, which worsen over time, include cough, shortness of breath, fatigue, chest pain, nausea, vomiting and diarrhea. People with a history of vaping who are experiencing breathing problems or any of these symptoms should seek medical care.

Georgians who use tobacco and are ready to quit, can contact the Georgia Tobacco Quit Line at 1-877-270-STOP (7867)

For more information about e-cigarettes and vaping: 
CDC e-cigarette general information
CDC vaping associated illness outbreak updates and guidance for clinicians
CDC Health Alert
DPH Press Release: DPH Identifies First Death from Vaping-Associated Illness
DPH Press Release: DPH Identifies Second Vaping-Related Death
DPH Clinical Alert
DPH Clinical Alert (Oct 16, 2019)
DPH Health Alert
DPH Vaping Health Advisory